New York, 2007

Winter Storm in New York, March 16 to 17, 2007

March 16 to 17, 2007 · NWS BTV · 6 events in 6 counties and zones

An area of low pressure developed along a stationary boundary across the Carolinas on the 16th and moved north along the East coast to Long Island by the morning of the 17th, before it moved into the Gulf of Maine by the afternoon. Snow overspread northern New York during the late afternoon/early evening of the 16th and became heavy at times during the early morning of the 17th, before it…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure developed along a stationary boundary across the Carolinas on the 16th and moved north along the East coast to Long Island by the morning of the 17th, before it moved into the Gulf of Maine by the afternoon. Snow overspread northern New York during the late afternoon/early evening of the 16th and became heavy at times during the early morning of the 17th, before it tapered off to scattered snow showers by mid-morning. Snowfall totals ranged from 6-8 inches in Franklin and western portions of Clinton and Essex counties to around a foot in the Champlain Valley of New York.|Some specific snowfall totals include; 6 inches in Saranac Lake (Franklin), 8 inches in Tupper Lake (Franklin) and Ellenburg Depot (Clinton), 10 inches in Jay (Essex)and Schuyler Falls (Clinton), 11 inches in Mooers (Clinton) and Peru (Essex), 12 inches in Plattsburgh and Dannemora (Clinton), Crown Point and Wilmington (Essex).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 16, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Mar 16, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
400 PM EDT FRI MAR 16 2007

...MAJOR SNOWSTORM THIS EVENING INTO SATURDAY MORNING...

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LOOKING AT IR IMAGERY AT 1915Z...STORM SYSTEM HAS DEVELOPED
WELL-FORMED BAROCLINIC LEAF APPEARANCE FROM VIRGINIA NWD ACROSS
PA/NY/WESTERN NEW ENGLAND...WITH DEEPENING SFC LOW NOW ACROSS ERN
NC. LOW-LEVEL FLOW FIELDS ARE INCREASING RAPIDLY ALONG THE SRN NEW
ENGLAND COAST. OKX VAD WIND PROFILE SHOWING ELY LOW-LEVEL JET/COLD
CONVEYOR BELT WINDS OF 50KTS AT 3KM NORTH OF FRONTAL BOUNDARY THAT
IS ADVANCING NWD. VERY STG VEERING WIND PROFILES INDICATE STRENGTH
OF WAA AND ISENTROPIC UPGLIDE THAT IS APPROACHING WITH THIS SYSTEM.
SFC OBSERVATIONS ACROSS SRN NEW ENGLAND GENERALLY REPORTING MODERATE
TO HVY SNOWFALL AT 1945Z WITH BAND OF MIXED PRECIP ACROSS FAR SOUTH
COAST. SNOWFALL CONTINUES TO DEVLP NWD INTO OUR FORECAST AREA WITH
VSBY DOWN TO 3/4SM AT KRUT AS OF 1945Z.

NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST PACKAGE WITH LOW TRACK
STILL EXPECTED NNEWD ACROSS SERN MA AROUND 12Z SAT AND INTO THE GULF
OF ME BY LATE MORNING SAT. SPEED IS SOMEWHAT FASTER AND BOTH THE 12Z
NAM/GFS AND 09Z SREF HAVE TRENDED TOWARD A MORE PRONOUNCED DRY SLOT
WORKING IT/S WAY ACROSS THE BTV CWA AFTER 10-12Z TOMORROW.
THEREFORE...HAVE CUT BACK TEMPORALLY ON WARNING ENDING TIME...MAKING
IT 16Z TOMORROW ACROSS THE ENTIRE FORECAST AREA.

SNOW WILL CONTINUE TO DEVELOP NWD THIS EVENING...BECOMING HVY AT
TIMES WITH POSSIBLE MESOSCALE BANDING ACROSS CENTRAL VT AS STG
850-700MB FRONTOGENESIS AND SPEED CONVERGENCE MAKES IT INTO THE
REGION. SNOWFALL RATES OF 2 INCHES AN HOUR ARE LIKELY
3-9Z...WITH ISOLATED 3 IN/HR AMTS POSSIBLE. DRYSLOT SHUTS DOWN
PRECIPITATION PRODUCTION/DENDRITE GROWTH RAPIDLY AROUND 12Z...AND
HAVE CUT DOWN SNOW AMOUNTS SLIGHTLY IN THE CHAMPLAIN VLY BECAUSE OF
EARLIER ENDING TIME. SOME SLEET MAY MIX IN AT TIMES ACROSS FAR ERN VT
AFTER 06Z TONIGHT.

SNOWFALL AMTS TO RANGE FROM 12-18 INCHES ALONG THE SPINE OF THE
GREEN MTS EASTWARD ACROSS ERN VT. HIGHEST TOTALS WILL LIKELY BE
ALONG THE ERN SLOPES OF THE MTNS WITH OROGRAPHIC ENHANCEMENT.
SNOWFALL AMTS GRADUALLY LESSEN TO THE WEST...WITH 10-16 INCHES
LIKELY ACROSS THE CHAMPLAIN VALLEY AND ERN SLOPES OF THE
ADIRONDACKS...6-12 INCHES ACROSS NWRN SLOPES OF THE
ADIRONDACKS...AND 3-7 INCHES IN THE ST. LAWRENCE VLY. LATER SHIFTS
WILL NEED TO MONITOR FOR POSSIBLE UPGRADE TO WARNING ACROSS THE ST.
LAWRENCE VALLEY...WHERE A WINTER WEATHER ADVISORY IS CURRENTLY
POSTED.

PARTLY SUNNY SKIES MAY DEVELOP FOR A TIME SAT AFTN. THEREAFTER...RH
FIELDS INCREASE SATURDAY NIGHT INTO SUNDAY WITH NWLY FLOW FIELDS
FAVORING OROGRAPHIC SNOW SHOWERS. HAVE INDICATED LIKELY POPS AT THE
HIGHER ELEVATIONS SATURDAY NIGHT THROUGH SUNDAY AFTERNOON WHERE
SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE. BUILDING HGTS
ALOFT SHOULD DIMINISH ACTIVITY BY SUNSET SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM ADVECTION PATTERN WILL DEVELOP OVER THE REGION ON MONDAY WITH
SOME SCATTERED SNOW SHOWERS DEVELOPING...MAINLY MONDAY AFTERNOON. A
COLD FRONT WILL MOVE INTO THE REGION ON MONDAY NIGHT...SO WILL GO
WITH A CHANCE OF SNOW SHOWERS. VERMONT AND NORTHERN NEW YORK WILL
UNDER COLD ADVECTION ON TUESDAY...SO HAVE KEPT SLIGHT CHANCE POPS
OVER THE ADIRONDACKS AND GREEN MOUNTAINS FOR SNOW SHOWERS. HAVE GONE
BELOW HPC GUIDANCE FOR MAX TEMPERATURES ON TUESDAY...GIVEN THE COLD
ADVECTION...AND LEANED TOWARD THE COOLER ENSEMBLE MAX TEMPERATURE
MEANS. HAVE ALSO LEANED TOWARD THE COLDER ENSEMBLE MIN TEMPERATURE
MEANS FOR LOW TEMPERATURES ON TUESDAY NIGHT...ESPECIALLY GIVEN FRESH
SNOWCOVER OVER THE REGION...AS WELL AS THE HIGH PRESSURE AREA
CRESTING OVER THE REGION BY EARLY WEDNESDAY MORNING.

A HIGH PRESSURE AREA CENTERED JUST NORTH OF THE WESTERN GREAT LAKES
ON TUESDAY WILL BUILD SOUTHEAST AND BE CENTERED OVER THE REGION ON
WEDNESDAY MORNING. THIS HIGH PRESSURE AREA WILL THEN MOVE OFF THE
NEW ENGLAND COAST WEDNESDAY NIGHT.

A WARM FLOW OF SOUTHERLY WINDS WILL BE OVER THE REGION THURSDAY
AND FRIDAY. WILL GO WITH A DRY FORECAST FOR THURSDAY AND THURSDAY
NIGHT...AND THEN INTRODUCE A CHANCE OF RAIN SHOWERS ON FRIDAY.
MAX TEMPERATURES WILL CLIMB INTO THE 40S ON THURSDAY AND FRIDAY.
HAVE USED ENSEMBLE MEANS FOR MAX TEMPERATURES ON THURSDAY AND
FRIDAY...AS HPC GUIDANCE LOOKS A BIT TOO WARM.

&&

.AVIATION /19Z-18Z/...
LEADING EDGE OF SNOW ON A LINE FROM KGFL-KRUT-KVSF AT 19Z. EXPECT
THIS ACTIVITY TO CONTINUE TO MOVE NORTH ACROSS THE REMAINDER OF
VERMONT AND NORTHERN NEW YORK BY 23Z. CONDITIONS WILL RAPIDLY LOWER
TO IFR VISIBILITIES ONCE THE SNOW BEGINS. THE HIGHER TERRAIN OF THE
ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN CLOUDS THROUGH
18Z ON SATURDAY. EXPECTING LIFR CONDITIONS TO BECOME WIDESPREAD
ACROSS VERMONT AND NORTHERN NEW YORK BY 02Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 12 PM EDT SATURDAY FOR VTZ001>012-
     016>019.

NY...WINTER STORM WARNING UNTIL 12 PM EDT SATURDAY FOR NYZ028>031-
     034-035.

     WINTER WEATHER ADVISORY UNTIL 12 PM EDT SATURDAY FOR NYZ026-
     027-087.

&&

SHORT TERM...BANACOS
LONG TERM...WGH
AVIATION...WGH
Hazardous weather outlook, Mar 16, 2:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
305 PM EDT FRI MAR 16 2007

NYZ028-035-VTZ001-002-005-009-171915-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
305 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING TO
STANDARD OPERATING PROCEDURES.

VTZ003-004-006>008-016>018-171915-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
305 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING TO
STANDARD OPERATING PROCEDURES.

VTZ010>012-019-171915-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
305 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING TO STANDARD
OPERATING PROCEDURES.

NYZ029>031-034-171915-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
305 PM EDT FRI MAR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING TO
STANDARD OPERATING PROCEDURES.

NYZ026-027-087-171915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
305 PM EDT FRI MAR 16 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Eastern Essex

When
March 16, 4:00 PM EST to March 17, 8:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
March 16, 4:00 PM EST to March 17, 8:00 AM EST
Where
Western Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Winter Storm, Southeastern St. Lawrence

When
March 16, 5:00 PM EST to March 17, 8:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Winter Storm, Southern Franklin

When
March 16, 5:00 PM EST to March 17, 8:00 AM EST
Where
Southern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Winter Storm, Eastern Clinton

When
March 16, 6:00 PM EST to March 17, 8:00 AM EST
Where
Eastern Clinton forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Winter Storm, Western Clinton

When
March 16, 6:00 PM EST to March 17, 8:00 AM EST
Where
Western Clinton forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13045, 13050, 13047, 13048, 13044, 13049.